Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jun 26, 2024, 3:36 AM EDT for Mason County, Oceana County, Michigan. It took effect at Jun 26, 2024, 2:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2024, 3:36 AM EDT (07:36 UTC)
- In effect from
- Jun 26, 2024, 2:00 PM EDT
- Expired
- Jun 26, 2024, 11:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2228 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
224 WHUS43 KGRR 260736 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 336 AM EDT Wed Jun 26 2024 MIZ037-043-261545- /O.NEW.KGRR.BH.S.0010.240626T1800Z-240627T0300Z/ Mason-Oceana- 336 AM EDT Wed Jun 26 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From 2 PM EDT this afternoon through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds will make beaches on the north sides of north piers particularly dangerous. This includes Sterns Park in Ludington and Mears Start Park in Pentwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
3 follow-up statements
839 WHUS43 KGRR 261442 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1042 AM EDT Wed Jun 26 2024 MIZ037-043-262245- /O.CON.KGRR.BH.S.0010.240626T1800Z-240627T0300Z/ Mason-Oceana- 1042 AM EDT Wed Jun 26 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From 2 PM EDT this afternoon through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds will make beaches on the north sides of north piers particularly dangerous. This includes Sterns Park in Ludington and Mears Start Park in Pentwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
855 WHUS43 KGRR 261949 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 349 PM EDT Wed Jun 26 2024 MIZ037-043-270300- /O.CON.KGRR.BH.S.0010.000000T0000Z-240627T0300Z/ Mason-Oceana- 349 PM EDT Wed Jun 26 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds will make beaches on the north sides of north piers particularly dangerous. This includes Sterns Park in Ludington and Mears Start Park in Pentwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
097 WHUS43 KGRR 270323 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1123 PM EDT Wed Jun 26 2024 MIZ037-043-270430- /O.EXP.KGRR.BH.S.0010.000000T0000Z-240627T0300Z/ Mason-Oceana- 1123 PM EDT Wed Jun 26 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Winds and waves will gradually subside overnight. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 26, 3:27 AM EDT, 9 minutes earlier. Its key messages:
- Patchy Fog This Morning
- Light Rain Late Morning to Early Afternoon
- Showers and storms Friday/Saturday
Area forecast discussion, Jun 26, 3:27 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
327 AM EDT Wed Jun 26 2024
.KEY MESSAGES...
- Patchy Fog This Morning
- Light Rain Late Morning to Early Afternoon
- Showers and storms Friday/Saturday
&&
.DISCUSSION...
Issued at 327 AM EDT Wed Jun 26 2024
- Patchy Fog This Morning
Still quite a bit of low level moisture around with dewpoints
hovering in the mid 60s to low 70s across the area. Shallow fog
development still looks possible early this morning but cloud cover
streaming in from the southwest will act to limit radiational
cooling and extensive fog development. Patchy fog with
visibilities down to 2-4 miles looks likely before sunrise, but
wouldn't expect widespread dense fog development at this time.
- Light Rain Late Morning to Early Afternoon
A northern stream shortwave and associated cold front will act as a
trigger for a few showers late morning to early afternoon today.
Afternoon instability builds with MLCAPE towards of a few hundred
with decent deep layer shear supporting a few storms. Minimal
mid-level lapse rates and no substantial low level jet winds will
reduce the potential for anything beyond general thunderstorms.
High pressure builds in on the backside of the departing trough
leading to quickly clearing skies during the afternoon and evening.
Conditons stay dry through Thursday.
- Showers and storms Friday/Saturday
A belt of fast westerlies persists across the northern CONUS through
the late week and into next week. Shortwave troughs will bring a
chance of rain late Friday into Saturday and again Monday night
into Tuesday
Surface high pressure center moves east with warm advection pattern
developing by Friday morning. Moisture advection is also underway
with rain chances increasing Friday afternoon and evening as
moisture pools ahead of the advancing cold front. Model consensus
still has the greatest chance for showers and storms late Friday
night.
A severe weather threat may be possible late Friday night into early
Saturday as Lower Michigan is in the warm sector and model soundings
show 30 to 35 knots of shear ahead of the cold front. The limiting
factor is the persistence of convective inhibition Friday night into
Saturday.
Surface high builds in behind the front with fair weather for Sunday
into Monday, then another chance of showers as the next shortwave
trough approaches Monday night and Tuesday.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 132 AM EDT Wed Jun 26 2024
Patchy IFR conditions are possible between about 08Z to 12Z as
some ground fog or low stratus could form. The VFR conditions will
dominate on Thursday. Light and variable winds tonight go west on
Thursday around 10 knots then north Thursday night.
&&
.MARINE...
Issued at 327 AM EDT Wed Jun 26 2024
Going to be monitoring marine and beach conditions closely today for
our typical "Advancing Surface High" scenario. In these types of
situations, northwest to north winds build while channeling and
funneling down the lakeshore against the dune bluffs. Wind speeds
also tend to overperform due to tight thermal packing on the
lakeshore with the cooler waters next to the warmer land surface.
This results in a tighter pressure gradient right along the
lakeshore. Winds will build towards 20 to 25 knots with gusts
towards 30 knots at times. Waves will build this morning into the
afternoon, peaking near 3 to 5 feet this afternoon and evening at
Big and Little Sable Points. We will want to monitor beaches south
of Whitehall for wave development, but the curvature of the
lakeshore may spare more southerly beaches from the worst of the
waves. We will go with SCA and BHS for Mason and Oceana Counties,
but will monitor wave forecast trends closely in case headlines need
to be extended further south.
The northerly winds will make beaches on the north sides of north
piers particularly dangerous due to structural currents and
turbulent wave action. This includes Sterns Park in Ludington and
Mears State Park in Pentwater within the Beach Hazards Statement.
Muskegon State Park, Holland State Park, and North Beach in South
Haven will also need to be monitored closely today.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 PM EDT this afternoon through
this evening for MIZ037-043.
MARINE...Small Craft Advisory from 2 PM this afternoon to 11 PM EDT this
evening for LMZ848-849.
&&
DISCUSSION...Ostuno/Thielke
AVIATION...Ostuno
MARINE...ThielkeHazardous weather outlook, Jun 25, 1:01 PM EDT, 14 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 101 PM EDT Tue Jun 25 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-261715- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 101 PM EDT Tue Jun 25 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-261715- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 101 PM EDT Tue Jun 25 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Southwest winds to 20 to 30 knots and 3 to 6 foot waves will pose a threat to beachgoers and small craft. Lake level fluctuations will also create rip currents that will be hazardous to swimmers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:34 AM EDT | Small Craft Advisory | GRR | 19 hr |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.